Kansas, 2018

Hail and Damaging Winds in Kansas, July 25, 2018

July 25, 2018 · NWS GLD · 7 events in 2 counties and zones

During the late afternoon thunderstorms developed behind a southward moving cold front. Hail up to golf ball size was reported near Nicodemus and in Bogue.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon thunderstorms developed behind a southward moving cold front. Hail up to golf ball size was reported near Nicodemus and in Bogue. Winds from the thunderstorms were strong enough to blow down a tree in Bogue and snap two power poles south of Bogue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 25, 1:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 25, 1:27 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
127 PM MDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 115 PM MDT Wed Jul 25 2018

A fairly high impact severe weather event is expected across much
of the area this afternoon and tonight. It will occur in two
rounds. The first round will develop along a cold front/outflow
boundary apparent on radar, which has stalled out roughly along
Interstate 70. Once the cap breaks, the environment will be
characterized by strong instability along/north of the front (up
to 3500 j/kg) and moderate to strong instability south of the
front, with deep layer shear of around 40kts. Upper forcing is
rather weak, with only the hint of shortwave trough coming over
the western ridge. Nonetheless, the frontal boundary should be
sufficient for convective initiation. Initial storms will be
capable of producing very large hail, damaging winds and perhaps
an isolated tornado near the surface boundary. Storm motions are
southeast at around 15kts with right movers more south also at
15kts, suggesting a limited flash flood threat, at least
initially. However, a second round of thunderstorms will develop
in the post frontal upslope regime in northeast Colorado and move
across most of the area this evening. These storms will probably
congeal into an MCS capable of producing widespread damaging wind
gusts and embedded storms capable of producing large hail. The
complex will be moving rather slowly and could continue well into
the overnight hours. With heavy rain from the complex occurring
over areas that may receive heavy rain from the afternoon storms,
issued a Flash Flood Watch, with good support from the ensemble
HRRR which shows storm total accumulations of 1-2 inches over much
of the Flash Flood Watch area through tonight.

After any lingering storms dissipate Thursday morning, expecting a
less active day. Surface front will be pushed well to the south by
the convection, leaving the local area with a broad, southeasterly
surface flow. Without the boundary for initiation, any storms will
be tied to development on the higher terrain to the west with
elevated heating. Upper forcing, if any, is lacking. Also, clouds
will keep temperatures only reaching the upper 70s to lower 80s,
limiting instability. So, only carrying some slight to chance pops
on western and northern fringes of the forecast area for Thursday
afternoon.

.LONG TERM...(Thursday night through Tuesday)
Issued at 1113 AM MDT Wed Jul 25 2018

As of 00Z Friday, the forecast begins with an actively-shifting
pattern due to recent frontal passage. The region is expected to
be situated between an upper-level ridge over the SW CONUS and a
longwave trough over the Great Lakes. Both the NAM and the GFS are
displaying moisture throughout the column from 1000mb - 300mb.
The upper-level ridge is expected to break down and give way to a
longwave trough and its associated frontal system by Monday at
00Z. 300mb.

Friday morning, a warm sector will form between the leeside
trough and the lingering stationary boundary over KS/OK. Friday's
PoPs indicate precipitation between 00Z and 06Z and again in the
evening and into Saturday morning. Most of Saturday appears to be
wet with precip extending into the early evening. SPC is
anticipating a slight risk for scattered severe storms to form due
to steep mid- level lapse rates, moderately high CAPE values, and
a "strong deep layer beneath 30-40kt northwesterly mid-level
flow." This trend is expected to continue for the remainder of the
weekend. After Sunday, the boundary transitions to a more
organized frontal system and it moves out and goes south, causing
the area to dry out, and no more precipitation is expected through
Wednesday. Higher pressure builds in and conditions become more
stable. Cloud cover is expected to clear out, wind speeds should
return to 10kt or less, and temps steadily rise into the upper
80s-lower 90s by the end of the period.

Friday's temperatures will be moderated by the recent frontal
passage from Wednesday. High temperatures are expected to be in
the high 70s - low 80s. Low temperatures are expected to be in the
upper 50s- lower 60s. Sunday evening will reach the upper 70s
across the entire area. We are not expected to heat up again
until Tuesday afternoon/evening with temps topping out in the
upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1136 AM MDT Wed Jul 25 2018

At KGLD...scattered thunderstorms will develop along a front which
will be near/just south of the terminal around 21-22z. Right now
thinking these will not impact operations but will continue to
monitor location of the front. Tonight...a cluster of
thunderstorms will move out of Colorado and into northwest Kansas.
These will impact the terminal with gusty winds/perhaps some large
hail/as they move through in the 03-05z time frame. Those storms
will continue to move out during the overnight hours. Towards
sunrise Thursday morning, patchy fog and low clouds may briefly
result in IFR conditions, improving by mid to late morning.

At KMCK...thunderstorm chances less certain as front has dropped
well south of the terminal. However, as storms develop to the
south may see outflow boundaries/mesoscale influences and cannot
rule out a thunderstorm impacting the terminal between 00z-06z
tonight. Towards sunrise Thursday morning, patchy fog and low
clouds may briefly result in IFR conditions, improving by mid to
late morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029-041-042.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...NONE.
&&

SHORT TERM...024
LONG TERM...SANDERSON
AVIATION...024
Hazardous weather outlook, Jul 25, 1:06 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
106 PM MDT Wed Jul 25 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261915-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
106 PM MDT Wed Jul 25 2018 /206 PM CDT Wed Jul 25 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop this afternoon along a cold
front located roughly along Interstate 70 and move southeast. Some of
these storms will become severe with large to giant sized hail,
damaging winds, flash flooding and perhaps a tornado.

Tonight, a thunderstorm complex will move out of northeast Colorado
and into the remainder of the area through the evening and
overnight hours. Some of these storms may produce damaging wind gusts
and large hail, as well as flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a marginal risk of severe thunderstorms across much of the
area Friday and Friday night with a slight risk of severe weather
from Yuma to Trenton northward. Locally heavy rainfall and the
possibility of flash flooding will also exist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 25, 1:03 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
203 PM CDT WED JUL 25 2018

NEZ081-251930-
Red Willow NE-
203 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 230 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cambridge, or 20 miles east of McCook, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Red
Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4014 10019 4035 10038 4035 10020
TIME...MOT...LOC 1902Z 327DEG 11KT 4028 10024

JN
Special weather statement, Jul 25, 2:33 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
333 PM CDT WED JUL 25 2018

NEZ081-252115-
Red Willow NE-
333 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 17 miles southeast
of Curtis, moving southeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Red
Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4023 10020 4035 10038 4035 10020
TIME...MOT...LOC 2032Z 309DEG 11KT 4044 10031

JN
Special weather statement, Jul 25, 2:38 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
338 PM CDT WED JUL 25 2018

KSZ003-NEZ081-252115-
Decatur KS-Red Willow NE-
338 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Danbury, or 9 miles southeast of McCook, moving
southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Indianola, Danbury and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4011 10019 4003 10019 3991 10036 4010 10060
      4024 10044
TIME...MOT...LOC 2038Z 308DEG 10KT 4012 10047

JN
Special weather statement, Jul 25, 3:32 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
432 PM CDT WED JUL 25 2018

KSZ004-252215-
Norton KS-
432 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON COUNTY UNTIL
515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Norcatur, or 10 miles northwest of Norton, moving
southeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norton and Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3969 9998 3984 10017 4000 10017 4000 9998
      3996 9982
TIME...MOT...LOC 2131Z 297DEG 4KT 3990 10008

JN

The radar

The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Norton

When
July 25, 4:00 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -99.890

Heavy rainfall accompanied the nickel size hail.

Hail, Graham

When
July 25, 4:51 PM CST
Where
Graham County, 3.52 mi NW of Nicodemus
Measured
1.75 in hail
Reported by
Public
Coordinates
39.437, -99.666

Thunderstorm Wind, Graham

When
July 25, 4:51 PM CST
Where
Graham County, 0.87 mi SE of Bogue
Measured
78 kt (90 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.360, -99.690

One tree was blown over in town. There are multiple tree limbs down ranging from three to six inches in diameter.

Hail, Graham

When
July 25, 4:55 PM CST
Where
Graham County, 1.89 mi S of Bogue
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.343, -99.696

Hail, Graham

When
July 25, 4:55 PM CST to 5:09 PM CST
Where
Graham County, 0.87 mi SE of Bogue
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -99.690

The hail in Bogue ranged from quarter to golf ball in size.

Hail, Graham

When
July 25, 4:57 PM CST
Where
Graham County, 2.48 mi SSW of Bogue
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.337, -99.718

Thunderstorm Wind, Graham

When
July 25, 5:15 PM CST
Where
Graham County, 13.74 mi SSE of Bogue
Measured
87 kt (100 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.176, -99.642

Two power poles were broken off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773900, 773901, 773908, 773903, 773904, 773905, 773909.